Covid-19 Update

Our offices are now open. Please see our COVID-19 safety and quarantine protocols»

Robotic Hair Transplants & Hair Restoration
Flagship: 110 East 55th Street, New York, NY
212-826-2400 - [email protected]
Bernstein Medical - Center for Hair Restoration
Hair Restoration Answers

Why Am I Still Losing Hair (Shedding) After 6 Months on Minoxidil And Finasteride?

Q: I have been using an increased dosage of Propecia now for around 8 months and Rogaine for about 6 months. I know that shedding can be expected for the first 3-6 months, but I believe I am now beyond that timeframe. Have you seen cases in which these products merely exacerbate hair loss without the expected regrowth? — N.E., Travilah, Maryland

A: It is a bit long to still see shedding, but from my experience, either the medications are working (and you are still in the shedding phase) or you are not responding to them. I have not seen minoxidil or finasteride worsen hair loss. My advice would be to continue the same course for at least a year before re-evaluating their use.

Posted by Updated
Hair Restoration Answers

Can I Stop Medical Treatment For Hair Loss Once Started?

Q: I am taking finasteride as you prescribed. You also suggested using minoxidil liberally over the entire front and top of my scalp once a day. During our meeting I think that you said that once I start using this I would not be able to stop it, and, if I did, it might lead to further hair loss. Hence, I decided to use the laser comb three times a week in addition to the finasteride. Having said that, if you still feel I should start using minoxidil daily, I will start doing so. — H.K., Brooklyn, NY

A: Stopping therapy doesn’t lead to further hair loss in that it doesn’t accelerate it; you just continue on the path that you would have been without the treatment. When you stop, there may be an initial shedding as you quickly lose any benefits that you had from the treatment.

Posted by Updated
Hair Restoration Answers

Can Propecia After Hair Transplant Cause Shedding Of Normal Terminal Hair?

Q: I have been reading various articles and forum postings and it would seem that a person utilizing Propecia might experience increased “shedding” of hairs (outside of the normal hair cycle) around the 12 week mark after a hair transplant and lasting around 2-4 weeks. The forum postings suggest that one will see not only the miniaturized hairs being lost but also normal terminal hair in larger than expected levels. Does an explanation exist to explain this increase in shedding hairs?

A: Our understanding is that finasteride only affects miniaturized hairs — i.e. hair affected by DHT — and that this is all that should be shed. Remember, however, that much of the thinning a bald person experiences is due to thousands of partially miniaturized hair, and these can look very much like a full terminal hair in its early stages.

Posted by Updated
Hair Restoration Answers

Why Am I Shedding From Higher Dose Of Finasteride?

Q: I have been taking one tablet of Propecia daily for the past 5 years, with good results, until May of this year. At that point I started to experience some hair loss and so you recommended that I switch from Propecia to generic finasteride and increase the dose to 1/2 of a 5 mg pill per day. I started taking the 1/2 tablet of finasteride daily one month ago, and for the past 2 weeks I have seen a lot of hair in the bathtub and on the towel after taking a shower. I have not made any other changes in my diet or my shampoo, and I do not have any conditions on my scalp. Please advise me on what needs to be done. — C.C., Floral Park, New York

A: Just continue the medication at the higher dose. Either the finasteride hasn’t started working yet or you are getting temporary shedding from the medication (which means that it is working).

Posted by Updated
Hair Restoration Answers

Can Propecia Cause Hair Thinning?

Q: I am 22 yrs old and I started shedding hair in a very limited form since I was 20. I have now been on Propecia for nearly 8 months. To date I have not experienced any benefit. In fact, I have seen my hair continue to thin. Is it possible that this thinning is a result of Propecia? — M.M., Boston, Massachussetts

A: Usually the shedding associated with finasteride will subside by 6 months.

If you are still losing hair at 8 months, most likely the medication is not working. Unfortunately, it is not effective in about 15% of patients.

Posted by Updated
Hair Restoration Answers

Can Hair Loss Increase During First Four Months of Treatment with Propecia?

Q: I am a 22 yr. old male and have been on Propecia for exactly 4 months. When I started taking the medication, I was in the beginning stages of hair thinning/loss in the front and crown areas, with no change in my hair line. During the time I have taken Propecia, my hair loss has increased drastically. Is it that I just have to bite the bullet and am one of the few unlucky individuals that do not respond to Propecia? Could it be that I am taking the medication incorrectly? Wrong time of day? With or without food? Or, do I just need to give it more time? Is there still a chance I could at least regain the hair I’ve lost over these past 4 months? — A.B., St. Louis, Missouri

A: You are probably experiencing an accelerated phase of hair loss that is possibly made worse by the finasteride. The shedding from finasteride is common during the first few months of treatment and is temporary. The full effects of Propecia are not seen for 6 to 12 months.

I would continue to take the medication for at least a year before you judge if it is working. It does not matter the time of day or relationship to food.

Posted by Updated
Hair Restoration Answers

Why is Propecia Not Stopping My Hair Loss?

Q: I have been on Propecia for a year and my hair loss has not stopped or slowed down. How much longer should I give the drug? Can Propecia speed up hair loss in some patients? — N.V., East Hills, N.Y.

A: If you have not responded to Propecia in one year, it is unlikely that you will.

Finasteride may cause shedding in the first 6 months of treatment, but should not accelerate hair loss long-term. It is most likely that you have progression of your hair loss.

In addition, be sure that you have a correct diagnosis i.e. that you actually have androgenetic alopecia.

Posted by Updated
Hair Restoration Answers

Should I Increase Dose of Propecia if Hair Loss Continues During Treatment?

Q: I recently turned 22 and have been on Propecia for about 2.5 years. The amount of hair that de-miniaturized with daily 1 mg peaked about a year ago and I have seen steady thinning since. I feel that I am too young for a hair transplant. My question is whether or not an increase in dosage of Propecia is indicated here or if I should seek other options entirely? — N.W., Portland, Oregon

A: At 22 years old, I would increase the dose of Propecia before considering hair restoration surgery. However, it is important to realize that there is no scientific evidence that increasing the dose will have any additional effects. There are published data by Roberts et al in the JAAD in 1999 demonstrating that 5 mg is no better than 1 mg from controlled clinical trials.

Posted by Updated
Hair Restoration Answers

Before Hair Transplant, How Long Should I Use Propecia?

Q: I am 28 years old and was told that I have early Norwood Class 3 hair loss. I want to have a hair transplant but my doctor told me to use Propecia for 6 months and then come back to discuss surgery. I don’t want to wait that long, what should I do? — L.B., Oyster Bay Cove, NY

A: Actually, you should wait a full year.

If you are an Early Norwood Class 3, the Propecia can work so well (in actually growing hair back) that you may not even need a hair transplant.

The important point is that Propecia only starts working at 3-6 months and during this time there may actually be some shedding as the new growing hair literally pushes out the old.

Posted by Updated



Browse Hair Restoration Answers by topic:








212-826-2400